Alert archive / Illinois / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 39, NWS Chicago, IL

May 17, 2004Boone County, Winnebago County, Illinois

NWS Chicago, IL issued this severe thunderstorm warning at May 17, 2004, 9:42 PM CDT for Boone County, Winnebago County, Illinois. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2004, 9:42 PM CDT (02:42 UTC)
Expired
May 17, 2004, 10:30 PM CDT
In force
48 min
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

Counties Boone County, IL, Winnebago County, IL

The radar

The Milwaukee radar (KMKX), 79 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 10:10 PM CDTTSTM WND DMGPoplar Grove, ILLARGE TREE LIMBS DOWN.
May 17, 10:10 PM CDTHAIL 0.75Poplar Grove, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 7:15 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.7 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2004-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1036 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2004-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1036 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1284 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLOT 180242
SVRLOT
ILC007-201-180330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
940 PM CDT MON MAY 17 2004

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOONE COUNTY IN NORTH CENTRAL ILLINOIS
  WINNEBAGO COUNTY IN NORTH CENTRAL ILLINOIS

* UNTIL 1030 PM CDT

* AT 937 PM CDT A SEVERE THUNDERSTORM WAS LOCATED OVER THE NORTH     
  SIDE OF THE CITY OF ROCKFORD...MOVING NORTHEAST AT 30 MPH.
  
* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MACHESNEY PARK NOW
  ROSCOE AROUND 950 PM CDT.
  POPLAR GROVE AROUND 1010 PM CDT.
  CAPRON AROUND 1020 PM CDT. 

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  GOLF BALL SIZED HAIL.

LAT...LON 4246 8940 4228 8937 4230 8876 4249 8875
$$

MERZLOCK

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:25 PM CDT, 6 hours 17 minutes earlier.

Area forecast discussion, May 17, 3:25 PM CDT, 6 hours 17 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO ADD FFA
NATIONAL WEATHER SERVICE CHICAGO IL
325 PM CDT MON MAY 17 2004

.DISCUSSION FOR AFTERNOON ZONES/GRIDS:

MAIN CONCERN THIS FCST IS WITH POTL FOR HVY RAINFALL WITH TSTM
DVLPMT AHD OF APCHG CDFNT.  HAVE DECIDED TO GO WITH FLASH FLOOD
WATCH FOR TNGT AND ERLY TUES FOR ALL BUT SERN PORTION OF FA.
DECISION IS BASED ON COMBINATION OF SEVERAL ELEMENTS...SATLT LOOPS
SHOW REMNANTS OF MCV LIFTING NEWD FROM NRN MO INTO SRN IA.  CU/TCU
FIELD HAS BEEN INCRSG AHD OF THIS AREA ACRS W CNTRL/NWRN IL.  IN
ADDN...TSTMS HAVE BECOME WIDESPREAD ACROSS ERN NE/WRN IA.  ETA SEEMS
TO HAVE INITIALIZED BEST THIS MRNG AND THIS MODEL AS WELL AS MESOETA
AND RUC ALL SHOW SIG OMEGA FIELD DVLPG OF FA BY 06Z.  THIS SUGGESTS
THAT STMS TO W MAY FORM INTO AN ELONGATED...FRONTAL MCS AND MOVE
INTO NRN IL LATER TNGT.  FCST SOUNDINGS SHOW PW ARND 1.5 INCHES
WHICH ISNT ANYTHING EXTRAORDINARY...BUT GIVEN HEAVY RAINFALL OVER
THIS PAST WEEK...PRODUCES ENUF QPF THAT FLOODING MAY RESULT FROM
TNGTS STMS.  ALSO...RELATIVELY HIGH TOTALS INDEX...SWLY H85 FLOW
FCST TO INCRS TO AOA 30 KTS...AND DECENT FCST MOISTURE FLUX
CONVERGENCE...AND RATHER SLOW FRONTAL MOVEMENT SUGGEST FLOOD POTL.
FFA NARRATIVE BULLETIN WIBIS BY 1600 CDT.

LTL CHG TO FCST BEYOND TUES...WITH UPCOMING 3-7 DAY PERIOD LOOKING
QUITE WET WITH MED RANGE GUID CONSISTENT PAST FEW RUNS IN BRINGING
AT LEAST 2 MORE SHORT WAVES THRU WLYS ALLOWING SFC BOUNDARY TO CYCLE
THRU FA AGAIN WED-THU...AND FRI-SAT TIME FRAME.  THIS WILL ALSO
RESULT IN ROLLERCOASTER TEMPS.

MERZLOCK

&&

.AVIATION...
FOR 18Z TAFS...MVFR TO VFR CONDITIONS WITH SOUTHWEST SFC FLOW
ANTICIPATED TO CONTINUE THROUGH TODAY AND EVENING AHEAD OF AN
APPROACHING COLD FRONT. THE FRONT SHOULD ENTER INTO THE REGION
AFTER 06Z WITH THE SFC WINDS BECOMING NORTHERLY BEHIND THAT.
PRECIP WISE...SCATTERED TSRA ARE POSSIBLE THIS AFTERNOON WITH
WIDESPREAD CONVECTION DEVELOPING OVER THE TERMINALS AFTER 01Z
TONIGHT AND PERSISTING TO NEAR DAWN. LEFT OUT TSRA FOR TODAY DUE
TO SCATTERED NATURE...WILL UPDATE TAFS IF CONVECTIVE COVERAGE
BECOMES BETTER DEFINED. MFR CONDITIONS ARE EXPECTED WITH
TONIGHTS ACTIVITY.

&&

.LOT...WATCHES/WARNINGS/ADVISORIES...
IL...FLASH FLOOD WATCH TNGT-ERLY TUES N CNTRL AND NE.
IN...FLASH FLOOD WATCH TNGT-ERLY TUES NWRN IN N OF KANKAKEE RVR.
LK MI...NONE.
Hazardous weather outlook, May 17, 5:00 PM CDT, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
500 PM CDT MON MAY 17 2004

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-
019-181100-
BENTON-BOONE-COOK-DE KALB-DU PAGE-FORD-GRUNDY-IROQUOIS-JASPER-
KANE-KANKAKEE-KENDALL-LA SALLE-LAKE-LAKE IN-LEE-LIVINGSTON-
MCHENRY-NEWTON-OGLE-PORTER-WILL-WINNEBAGO-
500 PM CDT MON MAY 17 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH
CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT

THERE IS A FLOOD WATCH IN EFFECT FOR THAT PART OF THE OUTLOOK AREA
NORTH AND WEST OF APPROXIMATELY A BLOOMINGTON TO MOROCCO TO
WHEATFIELD LINE. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
ACROSS THE AREA.

ISOLATED THUNDERSTORMS WERE STARTING TO DEVELOP IN EASTERN IOWA AND
NORTHWEST ILLINOIS EARLY THIS EVENING...AND WILL BECOME MORE
NUMEROUS AS THEY MOVE NORTHEAST INTO NORTH CENTRAL AND FAR NORTHEAST
ILLINOIS DURING THE EVENING. NUMEROUS THUNDERSTORMS ARE EXPECTED
ACROSS THE AREA LATE EVENING AND OVERNIGHT. THERE IS A SLIGHT RISK
OF SEVERE THUNDERSTORMS...WITH DAMAGING WINDS THE MAIN THREAT. THERE
IS A THREAT OF HEAVY RAIN...WITH POSSIBLE FLASH FLOODING IN THE
FLOOD WATCH AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MORE THUNDERSTORMS ARE LIKELY TUESDAY...WITH A SLIGHT CHANCE OF
SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING WINDS SOUTH
OF I-80.

THERE IS THE POTENTIAL FOR FLOODING FROM ANY HEAVY RAINFALL FROM
STORMS TONIGHT AND EARLY TUESDAY.

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY...WITH A SLIGHT CHANCE
OF SEVERE THUNDERSTORMS ACROSS THE AREA.

THERE ARE ADDITIONAL CHANCES OF THUNDERSTORMS THURSDAY THROUGH
FRIDAY NIGHT...AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

LMZ740>746-766-181100-
WINTHROP HARBOR TO WILMETTE HARBOR-WILMETTE HARBOR TO NORTHERLY
ISLAND-NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-MICHIGAN CITY TO
NEW BUFFALO-LAKE MICHIGAN-
500 PM CDT MON MAY 18 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

THERE WILL BE ISOLATED TO SCATTERED THUNDERSTORMS THIS
EVENING...BECOMING NUMEROUS LATE EVENING AND OVERNIGHT. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH DAMAGING WINDS THE MAIN
THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MORE THUNDERSTORMS ARE LIKELY TUESDAY MORNING.

THERE ARE ADDITIONAL CHANCES OF THUNDERSTORMS THURSDAY THROUGH
SUNDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 10:34 PM CDTSpecial Marine WarningLOT86 min
May 17, 10:34 PM CDTSpecial Marine WarningLOT86 min
May 17, 11:20 PM CDTSevere Thunderstorm WarningLOTLake25 min
May 17, 11:43 PM CDTFlash Flood WarningLOTLake, McHenry6 hr
May 17, 11:53 PM CDTSpecial Marine WarningLOT97 min
May 17, 11:53 PM CDTSpecial Marine WarningLOT97 min
May 17, 11:58 PM CDTSevere Thunderstorm WarningLOTLake47 min
May 18, 12:25 AM CDTFlash Flood WarningLOTCook5 hr
May 18, 12:46 AM CDTSevere Thunderstorm WarningLOTLaSalle44 min
May 18, 1:07 PM CDTSevere Thunderstorm WarningLOTIroquois38 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.